Maine, 2008

Hail and Damaging Winds in Maine, June 8, 2008

June 8, 2008 · NWS CAR · 10 events in 1 county or zone

Severe thunderstorms with damaging winds and large hail developed across northern Maine in advance of a cold front crossing the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms with damaging winds and large hail developed across northern Maine in advance of a cold front crossing the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 8, 1:50 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 8, 1:50 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT SUN JUN 8 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ALONG THE COAST LATE TONIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE NORTH ON MONDAY AND THEN MOVE EAST
MONDAY NIGHT AS A WEAK WAVE OF LOW PRESSURE TRACKS INTO QUEBEC. A
STRONGER LOW WILL LIFT NORTH OF THE AREA LATE TUESDAY INTO TUESDAY
NIGHT FOLLOWED BY BREEZY AND COOLER CONDITIONS ON WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS HAVE BEEN TRACKING ALONG A BOUNDARY JUST NORTH OF
THE AREA TODAY. THE THUNDERSTORMS HAVE STRONG SUPPORT FROM SURFACE
HEATING TO OUR WEST...BUT LIKELY ARE BEING WEAKENED BY WARMING
ALOFT WHICH IS MAKING THE ATMOSPHERE INCREASINGLY STABLE. SOME
THUNDERSHOWERS WILL AFFECT NORTHERN AREAS LATE TODAY INTO EARLY
THIS EVENING BEFORE THE BOUNDARY WEAKENS AND SLIDES SOUTH TO THE
COAST. A PARTLY CLOUDY AND WARM NIGHT WILL FOLLOW WITH LIGHT WINDS
ALLOWING FOR SOME PATCHY FOG LATE TONIGHT.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
MAIN CONCERNS ARE: WHERE WILL THE COLD FRONT STALL OUT AND
AVAILABILITY FOR CONVECTION.

DECIDED ON A GFS/SREF BLEND THIS GO AROUND. COLD FRONT IS EXPECTED
TO PUSH S INTO DOWNEAST MAINE ON MONDAY AND THEN STALL MONDAY AFTERNOON.
DRIER COOLER AIR WILL FILTER DOWN INTO NRN AREAS ON MONDAY WITH
LESS HUMID CONDITIONS. FURTHER S IN PROXIMITY OF THE
FRONT...WARMER AND HUMID AIRMASS WILL REMAIN. NOT MUCH TO FOCUS ON
MONDAY AFTERNOON ACROSS THE CWA WITH THE EXCEPTION OF FAR SWRN ME
AS ISOLD SHOWERS AND PERHAPS A TSTM COULD FIRE. GMOS TEMPS LOOKED
LIKE A GOOD FIT. SOME ADJUSTMENTS WERE MADE ACROSS THE N TO RAISE
THEM SLIGHTLY DUE TO SOME SUNSHINE.

FRONTAL BOUNDARY IS EXPECTED TO LIFT N MONDAY NIGHT INTO TUESDAY
AS A WARM FRONT W/LOW PRES PASSING THROUGH QUEBEC. SREF AND GFS
MATCHING QUITE WELL W/THE OPS AND DECISION HERE WAS TO INCREASE THE
POPS MONDAY NIGHT INTO TUESDAY W/THE HIGHEST CHCS GEARED ACROSS
NRN AND WRN AREAS WHERE BEST FORCING AND LIFT WILL BE SITUATED.
THREW THE MENTION OF TSTMS BOTH MONDAY NIGHT MORE FOR WRN AND NRN
AREAS AND THEN INCLUDED THE ENTIRE CWA ON TUESDAY AS THE REGION
GETS IN THE WARM SECTOR W/THE WARM FRONT LIFTING N OF THE REGION
BY MIDDAY TUESDAY. MODEL SOUNDINGS SHOWING THINGS DESTABILIZING
LATER MONDAY NIGHT INTO EARLY TUESDAY ACROSS THE W AND N W/THE
WARM FRONT AND NICE MID-LVL PUNCH TO SUPPORT THE MENTION OF THUNDER.
THE GUIDANCE DESTABILIZES THINGS EVEN MORE ON TUESDAY W/MU CAPES
RUNNING WELL ABV 1000 J/KG AND TTS HITTING 50+.

TOOK GMOS TEMP FOR MONDAY NIGHT AND ADJUSTED THEM UP A FEW DEGS
ESP DOWNEAST AND THE COAST. TEMPS ON TUESDAY WERE ADJUSTED UPWARD
A FEW DEGS AS WELL PLAYING FOR THE WARM SECTOR.

ONE OTHER THING TO NOTE IS THAT FOR WAS THROWN IN FOR MONDAY NIGHT
DUE ENE FLOW AT THE SFC COMBINED W/LIGHT SSE FLOW FROM 925-850
MBS ALLOWING FOR LLVLS TO MOISTEN.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PART OF THE FORECAST CENTERS AROUND THE DEVELOPMENT
OF A LONGWAVE BLOCKING PATTERN OVER THE NE UNITED STATES. ALL
MODEL GUIDANCE INDICATE AN OMEGA BLOCK FEATURE WITH THE RIDGE
PORTION OVER THE NE. ENSEMBLE GUIDANCE (GFS AND ECMWF) SEEM TO
INDICATE A MORE EASTWARD PLACEMENT WITH THE BLOCK.
CONVERSELY...DETERMINISTIC MODELS INDICATE THE UPPER LEVEL LOW ON
THE EASTERN SIDE OF THE BLOCK WILL RETROGRADE OVER THE EAST COAST.
THERE REMAINS A MODERATE AMOUNT OF UNCERTAINTY AS TO WHAT THE
ACTUAL SOLUTION WILL BE. AT THIS POINT...IT SEEMS REASONABLE TO
DEVIATE FROM GMOS ON THURSDAY AND FRIDAY AND PUSH THE FORECAST
TOWARD A SOLUTION MORE IN LINE WITH THE ENSEMBLE GUIDANCE. THIS
WILL MEAN LOW POPS AND HIGHER TEMPERATURES FOR THESE DAYS IN ALL
LOCATIONS.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS THE NORTH TONIGHT WITH THE
BRIEF EXCEPTIONS BEING IN ANY THUNDERSHOWERS EARLY THIS EVENING.
VFR CONDITIONS DOWNEAST MAY BRIEFLY LOWER TO IFR IN SOME FOG
LATE TONIGHT.

LOOKING FURTHER OUT: LOOKS LIKE VFR FOR THE MOST PART W/THE
EXCEPTION FOR SOME MVFR CONDITIONS MONDAY NIGHT ESP NRN AND ERN
AREAS FOR LOW CIGS AND FOG W/THE LIGHT ENE FLOW.

COULD VERY WELL SEE MVFR AND EVEN IFR CONDITIONS TUESDAY NIGHT
INTO WEDNESDAY MORNING AS THE COLD FRONT CROSSES THE REGION.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT. HUMID AIR
OVER THE WATERS MAY RESULT IN SOME FOG AND MIST.

NO HEADLINES FORESEEN INTO LATE WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...HEWITT
LONG TERM...LERICOS
AVIATION...BLOOMER
MARINE...BLOOMER/HEWITT
Hazardous weather outlook, Jun 8, 1:46 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
246 PM EDT SUN JUN 8 2008

MEZ001>006-091900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
246 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-091900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
246 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-091900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
246 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 86 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
June 8, 3:20 PM EST
Where
Aroostook County, 1.17 mi SW of Maines
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.810, -67.940

A tree and power lines were toppled at the intersection of Grimes Road and Grimes Mill Road by wind gusts estimated at 60 mph.

Hail, Aroostook

When
June 8, 3:23 PM EST
Where
Aroostook County, 4.77 mi NNW of Connor
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
47.010, -68.020

A wind gust estimated at 50 mph also occurred.

Hail, Aroostook

When
June 8, 3:25 PM EST
Where
Aroostook County, 0.69 mi S of New Sweden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.940, -68.120

Thunderstorm Wind, Aroostook

When
June 8, 3:30 PM EST
Where
Aroostook County, Presque Isle
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.680, -68.020

Trees were toppled or snapped across Presque Isle by wind gusts estimated at 65 mph. Trees were reported toppled on Maple...Cedar and Judge streets along with Egypt Road. A telephone pole was blown over on Barton Street.

Thunderstorm Wind, Aroostook

When
June 8, 3:34 PM EST
Where
Aroostook County, Presque Isle
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.680, -68.020

A localized microburst containing estimated winds of up to 85 mph damaged a large metal silo at the intersection of Routes 163 and 167. An air conditioning unit at the same location was lifted from its slab and moved several inches from its original location. Several trees were also toppled adjacent to the property.

Thunderstorm Wind, Aroostook

When
June 8, 3:35 PM EST
Where
Aroostook County, Presque Isle
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.680, -68.020

Trees were toppled along Blake Street and at the University of Maine at Presque Isle campus by wind gusts estimated at 65 mph.

Hail, Aroostook

When
June 8, 3:35 PM EST
Where
Aroostook County, 0.84 mi SW of Limestone
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.910, -67.830

Half dollar sized hail was reported on Bog Road near Limestone...with a tree also toppled by strong wind gusts.

Thunderstorm Wind, Aroostook

When
June 8, 3:40 PM EST
Where
Aroostook County, 0.47 mi E of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.680, -68.160

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 8, 3:45 PM EST
Where
Aroostook County, 0.84 mi SW of Colby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.890, -68.140

Trees and power lines were toppled in Woodland Center by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 8, 4:45 PM EST
Where
Aroostook County, 26.02 mi WSW of Oxbow
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.330, -69.000

Trees and power lines were toppled along Pinkham Road to the south of Munsungan Lake by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113321, 113323, 113324, 113331, 113333, 113335, 113338, 113342, 113345, 113353.